Recreational drug users may regularly take tranquilizers as a way to come down from the hallucinogenic effects of LSD. Combining tranquilizers and LSD, especially while under the influence of drugs, puts a person at risk of overdose or developing a more severe addiction.
Though tranquilizers have medicinal purposes, LSD (lysergic acid diethylamide) does not. Better known as acid, the drug sparks a psychedelic ride that alters the user’s state of mind and sensory experience. There are risks associated with taking either drug, but combining the two can put the user in significant danger.1
Doctors commonly prescribe tranquilizers to treat anxiety, panic attacks and insomnia.
- Benzodiazepines: Xanax, Klonopin, Valium and Ativan
- Sleep aids: Ambien, Rozerem, Sonata, Halcion and Lunesta
- Barbiturates: Mabaral, Amytal, Solfoton and Nembutal2
Tranquilizers create strong dependency and possible addiction in users, so caution is necessary when using them. A person withdrawing from tranquilizers experiences symptoms such as seizures. It is especially important to seek a physician’s help getting off barbiturates because of life-threatening withdrawal symptoms. People who stop taking tranquilizers and sedatives may experience mood disturbances that can last for months after the drug is stopped.2
Tranquilizer Overdose Risk
Tranquilizer use can result in dangerous interactions when used with alcohol, painkillers and certain other drugs. Using tranquilizers with LSD does not create the same dangerous interactions, but it is still risky. In fact, if an LSD user seeks medical assistance for a “bad trip,” a benzodiazepine can be used to relieve the anxiety.
Still, the doctor-supervised use of a benzodiazepine is different than taking the drug while already high to self-medicate a bad reaction or to enhance the psychedelic experience. Plus, other sedatives, such as Haldol, may increase agitation and hallucinations.3
To understand the risk, consider LSD’s potential side effects, which include the following:
- Dissociative state out of touch with the consensus reality
- Changes in body temperature, blood pressure and heart rate
- Extreme states of anxiety, paranoia, confusion and fear
- Visual hallucinations that can induce panic attacks
LSD can also cause a temporary psychosis and mental impairment similar to brain damage. Adding tranquilizers can lead to fatal overdose when taken in high doses.4
- Losing track of how many tranquilizers taken
- Rapid overuse to counter a terrifying panic attack or hallucination
- Confusion over what drugs are actually being consumed
- Lowered inhibitions and a sense of invincibility
If too many tranquilizers are taken, the signs of overdose include:
- Changes in heart rate
- Impaired thinking
- Shallow breathing
Unfortunately, the user might mistake these symptoms as part of the LSD experience and fail to get emergency medical help.
LSD and Tranquilizer Addiction
- Initiation or acceleration of mental health issues
- Motivation to engage in obsessive drug-using behaviors
- Onset of aggressive and impulsive mood swings
- Anxiety and insomnia, even while taking tranquilizers
Depending on the combination of drugs used, there are several treatment options for multiple drug addictions. Addiction to a benzodiazepine requires a three- to five-day medical detoxification process. All addictions benefit from a residential or outpatient drug treatment program that manages physical symptoms in addition to psychological symptoms.
Finding Help for LSD Abuse and Addiction
If you or a loved one struggles with addiction to LSD, tranquilizers or both, call our toll-free helpline, 269-280-4673, now and get started on the road to recovery. Our admissions coordinators are ready to help 24 hours a day. They can answer questions, discuss treatment options and even check health insurance policies for addiction treatment coverage.
1 “Drugs of Abuse.” DEA. Accessed Oct. 2018.
2 “Prescription CNS Depressants.” National Institute on Drug Abuse, 6 Mar. 2018.
3 “LSD Toxicity Treatment & Management: Approach Considerations, Prehospital and Emergency Department Care, Inpatient Care.” Sickle Cell Anemia Differential Diagnoses, 3 May 2017.
4 “Hallucinogens.” National Institute on Drug Abuse, Jan. 2016.